PURPOSE OF REVIEW: The introduction of tumor necrosis factor-alpha antagonists in 1998 has had a significant impact on the treatment of rheumatoid arthritis. However, as use of these agents has increased worldwide, infrequent adverse events that were not apparent in pivotal controlled clinical trials required for registration have emerged. RECENT FINDINGS: These adverse events include serious infections, particularly tuberculosis, which may be atypical in presentation. Concern regarding increased risk of lymphoma has also emerged, although it remains unclear whether the risk exceeds that observed in other rheumatoid arthritis patients with comparable disease activity. Development of a systemic lupus erythematosus-like syndrome, which typically abates after discontinuation of the drug, is another rare complication that was further reported during the past year. Finally, additional cases of congestive heart failure and demyelinating syndromes (including cases resembling progressive multifocal leukoencephalopathy) have been reported that appear to be related to the tumor necrosis factor-alpha antagonists. SUMMARY: Additional postmarketing surveillance of these and other serious adverse events is necessary to determine the true risk of their occurrence, and whether a reassessment of the overall risk-benefit of tumor necrosis factor-alpha antagonists will be required.
Taher, M., Burhanuddin, M., & Ahmed Khan, A. (1989). Madrasa libraries in India. International Library Review, 21(1), 83–97. https://doi.org/10.1016/0020-7837(89)90034-4